Hail, Carter
- When
- April 8, 3:05 PM EST
- Where
- Carter County, Grayson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.330, -82.950
An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of the front. However, new convection formed during the early afternoon south of the front. The steering flow was from the northwest at about 35 to 40 mph. Despite the fast flow, hail was the main element, rather than damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 1:45 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 245 PM EDT FRI APR 8 2011 .SYNOPSIS... STATIONARY FRONT ACROSS SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA WILL MOVE LITTLE THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE SOUTH THIS EVENING. THE FRONT IS EXPECTED TO MOVE NORTH OF THE AREA SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... STALLED FRONT WILL REMAIN THE STORY MAKER IN THE NEAR TERM AS NOW FOCUS TURNS TO THUNDERSTORM DEVELOPMENT. ALREADY STORMS BEGINNING TO FORM IN A LINE PARALLEL TO I64 CORRIDOR FROM CRW TO HTS. EXPECTING THIS LINE TO DEVELOP BACK INTO KY AND POSSIBLY SOUTHERN OHIO SOUTH OF THE WARM FRONT. STORM ENVIRONMENT IN KY HAS BEEN PRIMED MOST OF THE MORNING BY MAINLY CLEAR SKIES BEING ABLE TO HEAT THE BOUNDARY LAYER AND ELIMINATE THE CAP THAT EXISTED EARLY. AS STORMS DEVELOP...AND PLOD EASTWARD...EXPECTING THEM TO PRIMARILY EFFECT SOUTHERN HALF OF CWA WITH POTENTIALLY SEVERE WINDS AND DAMAGING HAIL. EVEN THOUGH PWS ARE NOT OVERLY IMPRESSIVE...1.2 TO 1.4 INCHES...AND FFG VALUES ARE FAIRLY HIGH...WILL NEED TO REMAIN VIGILANT WHEN IT COMES TO TRAINING OF INDIVIDUAL CELLS AND WATER ISSUES. AFTER STORMS SUBSIDE THIS EVENING...BOUNDARY STICKS AROUND AND WILL SPARK ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY. EXPECTING THIS ACTIVITY TO REMAIN FURTHER SOUTH THAN ACTIVITY THIS EVENING. WILL REMAIN WARM FOR THE EARLY PART OF THE WEEKEND...STUCK FAIRLY CLOSE TO GUIDANCE IN THAT REGARD. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... 5H RIDGE BUILD ACROSS THE OH VALLEY AS TROUGH DIGS INTO THE MIDWEST PORTION OF THE UNITED STATES SATURDAY AND SUNDAY. BAROCLINIC ZONE THAT HAS BEEN HANGING AROUND THE PAST FEW DAYS FINALLY SHIFTS NORTH OF THE FORECAST AREA AS A WARM FRONT IN RESPONSE TO THE INCREASED RIDGING. FORECAST AREA WILL REMAIN IN WARM SECTOR...WITH DECENT WAA CONTINUING INTO THE WEEKEND. MODELS IN FAIRLY CLOSE AGREEMENT IN HANDLING DEVELOPMENT OF CYCLONE OVER THE MIDWEST SUNDAY NIGHT AND MONDAY. COLD FRONT TO CROSS ON MONDAY...AND MODELS SHOW SIMILAR SOLUTION IN TIMING FRONT ACROSS KY AND WV. MADE FEW CHANGES TO THE OVERALL FORECAST PACKAGE...WITH GFS SOLUTION THE PREFERENCE THIS FORECAST PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPC THINKING WITH SOME MINOR TWEAKS. SYSTEM WILL PUSH EAST TUESDAY...ALLOWING HIGH PRESSURE TO BUILD INTO THE AREA TUESDAY NIGHT. THIS HIGH WILL THEN PUSH EAST THURSDAY...ALLOWING A LOW PRESSURE SYSTEM TO BEING TO APPROACH THE AREA. AS A RESULT...PRECIP CHANCES WILL END TUESDAY...WITH DRY WEATHER ANTICIPATED INTO THURSDAY. EXPECT PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY INTO FRIDAY AS WESTERN SYSTEM APPROACHES. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... ACTIVE WEATHER PATTERN BEGINNING WITH SCATTERED SHOWERS AND THUNDERSTORMS IN OH AND E KY AT FIRST...BECOMING MORE WIDESPREAD ACROSS EASTERN WV THIS EVENING. THIS SHOULD BRING FREQUENT MVFR IN SHOWERS AND THUNDERSTORMS WITH OCCASIONAL IFR. STRONG WIND GUSTS MAY EFFECT SOUTHERN TERMINALS IN STRONG STORMS. TONIGHT WILL SEE A GRADUAL DECREASE IN ACTIVITY IN THE WV MOUNTAINS BUT WITH LINGERING MVFR IN STRATOCU AND MIST. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY APPROACH E KY AND SRN WV TOWARD DAWN SAT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: TIMING THE DETERIORATING CONDITIONS TODAY AND ITS DURATION COULD VARY FROM TAF FORECAST. FORMATION OF POST-RAIN NOCTURNAL FOG TONIGHT MORE SO THAN FCST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H M M L L L L L L L L L HTS CONSISTENCY M M M L M L H H H H H H BKW CONSISTENCY M L L M M M L H H H H H EKN CONSISTENCY H H H H H L M M M L M L PKB CONSISTENCY H M M H H M H H H L L H CKB CONSISTENCY H L M L L L L L L L L L AFTER 18Z SATURDAY... MVFR AND POSSIBLE IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES IN THUNDERSTORMS SATURDAY EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/TRM/TAX NEAR TERM...TAX SHORT TERM...KMC LONG TERM...JSH AVIATION...TAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EDT FRI APR 8 2011 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>037- 091915- GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS- 308 PM EDT FRI APR 8 2011 ...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-038>040-046- 047-091915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-MASON- WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 308 PM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
315 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 W SOUTH CHARLESTON 38.36N 81.73W
04/08/2011 E0.75 INCH KANAWHA WV PUBLIC
DIME SIZE HAIL IN SPRING HILL
&&
EVENT NUMBER RLX1100390
JSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
317 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL SOUTH CHARLESTON 38.36N 81.71W
04/08/2011 M1.00 INCH KANAWHA WV PUBLIC
PENNY SIZE HAIL BETWEEN JEFFERSON ROAD AND KANAWHA
TURNPIKE.
&&
EVENT NUMBER RLX1100391
JSHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, WV
326 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL SOUTH CHARLESTON 38.36N 81.71W
04/08/2011 M0.75 INCH KANAWHA WV PUBLIC
PENNY SIZE HAIL BETWEEN JEFFERSON ROAD AND KANAWHA
TURNPIKE.
&&
CORRECTED EVENT
EVENT NUMBER RLX1100391
JSHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT FRI APR 8 2011
KYZ101>103-105-OHZ086-087-WVZ005>007-014-082030-
BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-LAWRENCE OH-
LAWRENCE KY-MASON WV-PUTNAM WV-WAYNE WV-
328 PM EDT FRI APR 8 2011
...STRONG THUNDERSTORMS WILL AFFECT BOYD...CABELL...CARTER...
GREENUP...LAWRENCE...NORTH CENTRAL LAWRENCE...NORTHERN PUTNAM...
NORTHWESTERN WAYNE...SOUTHERN GALLIA AND SOUTHERN MASON COUNTIES...
AT 326 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
SOUTH OF OAK HILL TO 8 MILES SOUTH OF WHEELERSBURG TO 10 MILES
NORTHWEST OF CARTER CAVES STATE PARK...MOVING EAST SOUTHEAST AT 40
MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THESE STORMS WILL BE NEAR GALLOPOLIS FERRY AROUND 345 PM...HITCHINS
AROUND 400 PM AND BUFFALO AROUND 415 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 157 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 28
IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8324 3850 8319 3856 8310 3860 8308
3869 8287 3859 8284 3858 8279 3860 8275
3868 8277 3869 8271 3876 8269 3883 8250
3879 8199 3865 8171 3864 8171 3838 8220
3818 8273 3835 8325
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
349 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 E POINT PLEASANT 38.85N 82.09W
04/08/2011 E0.88 INCH MASON WV PUBLIC
&&
EVENT NUMBER RLX1100392
JFDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
400 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG SOUTH CHARLESTON 38.36N 81.71W
04/08/2011 KANAWHA WV LAW ENFORCEMENT
TREES AND POWERLINES DOWN. WINDS ESTIMATED AT 50-55
MPH.
&&
EVENT NUMBER RLX1100393
JSHThe Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288158, 288159, 288160.